I am 26 years old, and was officially diagnosed as bipolar about 3 years ago. I was treated for anxiety for a couple years before that, before the psychiatrist, and myself, realized that depression and anxiety were coming in "waves". When the first of several psychiatrists diagnosed me as bipolar, things began to click, but by no means has the diagnosis given me any relief, as in I'm not glad to know I have Bipolar and that's it's treatable. Instead I felt and still feel alone, helpless, depressed, anxious, hopeless, usually all at the same time. Weird, how you can feel all those feelings at one time. I am a rapid cycler, my mood swings change from week to week, day to day, or sometimes hour to hour. I just need some help to deal with what's going on in my mind. I am on Tegretol, Elavil, and Klonopin. The Tegretol and Elavil are new, I've tried a thousand different med combos with no help so far. The Klonopin I've been on for a while. I lost two jobs the week before last, I was working both part-time. I don't even know why I got fired. The bosses who fired me don't believe me, but I really don't know what I did wrong. One job said that I can't be on meds(I think she meant the Klonopin, I'm not sure) if I want to work there, they don't think I'm safe, and the same one told me I'm not bipolar, I'm just really depressed. I wish I could open my mind and let them see the torture and chaos there. I don't know what happened with the other job. I got called in for a meeting on an off day, so I went in, and they said I was fired. I hadn't done anything to be fired for. I want to get off the Klonopin, but I don't know how to taper it, and if anybody has any personal experiences with Klonopin, or with anything I'm experiencing, I'd love to hear it. Lately I've been a little more on the manic side, except I don't have good feelings when I'm manic. I get more irritable, angry, nervous, and for multiple nights I haven't slept at all. I know I'm rambling, but I'd like to hear from somebody.
First off I'm quite sure it is illegal to fire someone due to the prescribed meds they're on, or because of a psychiatric illness as long as you're able to function at work. My boss told me that managers are not allowed to ask if you have any psychiatric problems, are on meds, or to fire you because of it, she advised (not me, but she talked to me about it) not to volunteer any such info because some employers would be inclined to fire/not hire someone due to it but attribute the not being hired to something else. SO basically as far as I know if you were told you were fired due to your illness or the meds you're on that is illegal.
I'm unmedicated at the moment so I can't relate to your med issues. I can definately sympathise with your irritability, anger, anxiety, etc. - I'm going through all of that now! Along with the not sleeping. It SUCKS! Things WILL get better for you though, there has got to be a combination of meds that will work for you, do not give up! (((HUGS)))
Welcome to the board. I have a 25-year old son who also did a lot of rapid cycling before finally getting his episodes under control. He was diagnosed about 5 years ago, but had depression through high school. He had quite a bit of trouble finding the right mix of meds and went through 4 pdocs in an attempt to find one that really had a good understanding of neuropharmaceuticals. This last pdoc felt that if he could get our son stabilized, it would take care of the symptoms he was feeling of anxiety, inability to sleep and depression. He started out on lithium, then Tegretol was added, but he still didn't feel 100%, so Lamictal was added. That proved to be just what he needed to bring him to feeling pretty much episode-free and stable with very few side effects. This was 2 years ago and he has been feeling well ever since.
It is more difficult to find meds that work when you are rapid cycling. I would suggest you call your pdoc and tell him/her that your episodes are not yet being controlled. Klonopin is used as a mood stabilizer but it is not effective for long-term use as it often causes depression.
You might want to check out the NAMI website. This is a national organization that has state and local chapters all over the US. They provide educational programs, support groups and are a wonderful resource for referrals, etc. You can locate a group in your area by looking on their website. They run peer-to-peer support groups that you might want to consider. Often it is helpful to meet others who understand how you feel and what you're going through.
Obviously no one but a psychiatrist can determine what meds would be most appropriate for you and your brain chemistry, but it sounds to me like you need one or more mood stabilizers to try to get a handle on the rapid cycling. Have you just started Tegretol? You may find that it is not enough and that the pdoc will want to add an additional one to the mix.
Don't give up. It is frustrating when you are trying to find the meds that work best for you. But, hang in there. It will all be worth it when you start to feel better.
Please keep posting with your comments and questions. You will find others on this board that are going through similar things or have gone down the path before you and are happy to share their experience.
i have rapid cycling bi polar and the worst thing for me is trying to explain that i can change from hour to hour day to day etc. i got to a point were i realised i cant keep a job, i walk out, cause arguments i am just difficult so i have given up thinking about going to get a job. i do a couple of college courses each week i do drawing ang glass making it gives me something to look forward to and i dont have to talk to anyone if i dont want to. my tutor is very sympathetic and doesnt mind if i go in and do nothing!i started with my bi polar at about 11 and was never diagnosed until i was 23 im 26 now i was put on every anti depressant there was available and as none of them worked i thought i was going crazy. i went to see a different psychiatrist(after seeing different ones for years) and i was diagnosed that was the best day, finding out that i wasnt actually crazy and i could be helped!i still have bad times and mild mania is always good for me but its not as severe as it used to be. when you come to terms with what is wrong with you(and i dont mean you have to be happy with it!)and stop pushing yourself too hard for a while you might calm down enough to start to plan ahead. try and take some time for yourself.
Thank you to everyone who took the time to answer. Sometimes people don't realize that the smallest thing like that can make a world of diffierence to someone, especially someone who is bipolar and feeling REALLY depressed. I had started to feel better, but the last day or two have been rough. Today, when my 6 year old was at school and my 2 year old was at the babysitter's, I slept all day, and I mean all day. It seems things are looking worse and worse, but I keep telling myself that the depression goes away. I don't know what to do to help myself. I've read books, scoured the inernet, everything. Somebody please help!
I am sorry to hear that you are still in the throes of a depressive episode. Have you called your pdoc to report this? It sounds to me like you need your meds tweaked. I know you said you have tried tons of different combinations...I know that feeling as my son spent at least 2 years trying something different every month. But don't give up. Keep going back to your pdoc and tell him you are still very depressed. My son switched pdocs 4 times and went through what seemed like every drug known to mankind before he finally found a pdoc that had additional training in neuropharmacology...and his solution was to combine mood stabilizers -- no other meds --his thinking was that if the BP is controlled, if you control the episodes of mania and depression and keep them from occurring, then you don't need additional meds for anxiety, sleep problems, depression, etc. It has worked great in my son's case, and he had been difficult to treat prior to this.
Just for your general information: Tegretol would not be most pdocs first choice as a mood stabilizer. It works for some people but there is a greater percentage that it won't work for. I would ask your pdoc about adding Lamictal. It is a mood stabilizer that works very well on the depressive issues.
Remember that what you're dealing with is a biochemical imbalance in your brain. You need certain medications to fill in for what you are lacking so that the part of your brain that controls emotion is working properly. Then you won't have this overwhelming depression. You must continue taking these medications so that this equilibrium is maintained. Pardon my simplistic explanation!! This is how I understand it -- I get confused when I try to use all the technical terms!!
You can read all the books available, but until you find the proper medications, you will not be able to feel better...in my humble opinion, of course!!
Please keep posting. Sometimes it helps just to talk to others who know what you're going through.